This morning I gulped down the first Otezla pill of the third week of treatment. Given the intense side effects from pill one, I consider two weeks and 27 pills a milestone. We’ll celebrate with steaks on the grill for Memorial Day barbeque in a few hours.
First, though, I’ve begun to contemplate an interesting question: what if my skin is clear, but I’m still experiencing all these side effects? Would I still take it?
Adverse Effects versus Effectiveness
I assumed all along that Otezla’s side effects would decrease over time. Others testify to the lessening of diarrhea and headache around week 2 or soon after. Last week, while still challenging, overall I felt better. The headache, wheezing, and stomach upset hit within one hour after taking the pill. But after about five or six hours I feel a bit better rather than those horrible effects lasting the whole twelve hours.
I felt better enough to be more productive at work this week, although at a slower pace with more breaks. Yesterday, I spoke for fifty minutes at church, led a two-hour counseling session for a couple, and attended another couple meetings. I felt a great sense of relief just to make it to the end of the day.
Despite this progress, if the side effects plateau at the current level and I can’t mitigate the effects some other way, even if my skin shows marked improvement, I’ll probably stop taking the medication.
Out of Sight, Out of Mind
I’ve taken a medication, cyclosporine, off-and-mostly-on for a number of years now. I don’t feel any side effects from my moderate dose. But my blood work tells me at a higher dose my creatinine levels increase, indicating potential damage to my kidneys and kidney function. Also, my blood pressure goes sky high. Since I can’t feel these effects, they are out of sight and mostly out of mind.
Cyclosporine is hands down the most effective medication I’ve taken for my psoriasis. It’s also one of the most toxic. I’m much more willing to take it, though, since I place a high value on my ability to function and be productive–not just live.
Right now with Otezla I can function at about sixty-percent, but otherwise I’m a blob resting on the couch. I still get out to run or walk, but I often feel horrible while working out. If I can’t exercise or eat, then isn’t that negatively impacting my health too?
I just might find myself at this crossroads very soon, needing to choose to stay with Otezla while feeling not so great, or to embark on another new medication journey. Cyclosporine is off the table for a while so my kidneys can take a break. Other options could present themselves too.
This either/or option doesn’t fit my preference profile at all. I want to stop feeling adverse side effects, have assurance of little hidden impact on my internal organs, and have it be the most effective treatment possible. I suppose if I found that medication I wouldn’t need to keep searching for a new medication!
So, for at least today, I’m going to stop thinking about it. Forget it. It’s not a choice before me quite yet. It’s a holiday, and the family will be together with kids home from school. Besides, my head started hurting half way into writing this blog from my first third week dose.